Acquired protein S deficiency caused by estrogen treatment of tall stature.

Abstract

OBJECTIVE To evaluate the potential thrombogenic changes in the coagulation and fibrinolytic system related to treatment with ethinyl estradiol (200 and 300 microg). SUBJECTS AND METHODS Twenty-five healthy girls with expected final height exceeding 185 cm, as calculated by the method of Bayley and Pinneau, were treated with 200 microg or 300 microg of ethinyl estradiol. Coagulation and fibrinolytic parameters were determined before and during estrogen treatment and 2 and 4 weeks after estrogen withdrawal. RESULTS No difference in the effects on hemostasis was found between the 2 treatment groups. All 25 patients developed protein S deficiency during estrogen treatment, which in most girls lasted for 4 weeks after cessation of estrogen administration. During therapy, protein C activity increased, whereas antithrombin did not change. Plasminogen and plasmin-alpha(2) antiplasmin complexes significantly increased. Protein S deficiency was accompanied by significantly increased prothrombin fragment 1+2 and fibrinopeptide A. In contrast, thrombin-antithrombin complexes did not change. CONCLUSION High-dose estrogen treatment to reduce the final height in tall girls is associated with a reversible acquired protein S deficiency with indications of a pre-thrombotic state. Risk of venous thrombo-embolism may be enhanced, especially when additional risk factors for thrombosis are present.

Cite this paper

@article{Ommen1999AcquiredPS, title={Acquired protein S deficiency caused by estrogen treatment of tall stature.}, author={Cornelia H van Ommen and K J Fijnvandraat and Thomas Vulsma and Henri{\"{e}tte A. Delemarre-van de Waal and Marjolein J. Peters}, journal={The Journal of pediatrics}, year={1999}, volume={135 4}, pages={477-81} }